Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 3, NWS Norman, OK

April 21, 1996Archer County, Texas

NWS Norman, OK issued this tornado warning at Apr 21, 1996, 3:44 PM CDT for Archer County, Texas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 21, 1996, 3:44 PM CDT (20:44 UTC)
Expired
Apr 21, 1996, 4:30 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Archer County, TX

The radar

The Altus AFB radar (KFDR), 84 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 4:00 PM CDTHail 1Holliday, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1996-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1996-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1461 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 212046
TOROKC
TXC009-212130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
344 PM CDT SUN APR 21 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 430 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN NORTHERN TEXAS
     NORTHERN ARCHER


AT 344 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5
MILES NORTHWEST OF ARCHER CITY MOVING NORTHEAST AT 35 MPH. PERSONS
BETWEEN WICHITA FALLS AND ARCHER CITY SHOULD TAKE SHELTER.

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  U
SE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.


LAT...LON 3357  9846 3361  9869 3367  9882 3382  9869
          3382  9845
DA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 21, 10:33 AM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, Apr 21, 10:33 AM CDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1030 AM CDT SUN APR 21 1996

LATEST SFC CHART REVEALS WARM FRONT HAS MOVED N TO THE RED RIVER. SFC
DEW PTS HAVE REACHED THE LWR 60S IN SERN ZNS. EXPECT LOW LVL MOISTURE
TO INCREASE AND DEEPEN ACRS SERN 3/4 OF FA DURG AFTERNOON.

LOW LVL STATUS NR WARM FRONTAL BOUNDARY WL NOT DECREASE IN COVERAGE
UNTIL AFT 18Z...PER 12Z RUC OUTPUT. BUT FEEL SRN ZONES WL WARM QUICKLY
ONCE STATUS BRE|AKS OUT.

PARAMETERS CONTINUE TO BE FAVORABLE FOR SVR CONVECTION ACRS SERN 2/3 OF
FA THIS AFT...ESP AFT 20Z. WL MAKE SOME UPDATES TO 1ST TEMPS BASED ON
LATEST SAO TRENDS.

.OKC...
OK...NONE.
TX...NONE.

22

In the hours before

Special weather statement, Apr 21, 12:20 PM CDT, 3 hours 24 minutes before
OKZ004>053-TXZ083>090-212130-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CDT SUN APR 21 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER MUCH OF CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH
TEXAS. THIS AREA OF MODERATE RISK IN GENERALLY EAST OF A LINE THAT
EXTENDS FROM SEYMOUR...TO HOBART...TO MEFORD. THERE IS A
SIGNIFICANT POTENTIAL FOR TORNADOES IN THIS AREA...IN ADDITION TO LARGE
HAIL AND DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE
ACROSS MUCH OF CENTRAL AND EASTERN OKLAHOMA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND EVENING
ACROSS THE REST OF WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREAT WITH THESE
THUNDERSTORMS...HOWEVER ISOLATED TORNADOES ARE POSSIBLE.

SEVERAL FACTORS WILL COMBINE TO PRODUCE CONDITIONS FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT. A LOW PRESSURE CENTER WILL CONTINUE TO
DEVELOP ACROSS THE TEXAS PANHANDLE DURING THE AFTERNOON...AS IT MOVES
SLOWLY EAST. COUNTER-CLOCKWISE CIRCULATION AROUND THE LOW WILL HELP PUSH
A WARM FRONT NORTH...ACROSS SOUTHERN OKLAHOMA AND INTO CENTRAL OKLAHOMA
BY LATE AFTERNOON. LOW LEVEL MOISTURE WILL INCREASE RAPIDLY BEHIND THIS
FRONT...BROUGHT BY STRONG SOUTHERLY LOW LEVEL WINDS. THIS WILL INCREASE
INSTABILITY AND PROVIDE FUEL FOR THUNDERSTORMS THAT DEVELOP. IN
ADDITION...STRONG WESTERLY UPPER LEVEL WINDS WILL ENHANCE A VERTICAL
WIND PROFILE FAVORABLE FOR SUPERCELL DEVELOPMENT.

A LACK OF SUFFICIENT LOW LEVEL MOISTURE MAY LIMIT THUNDERSTORM POTENTIAL
IN EXTREME WESTERN SECTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

THIS IS A POTENTIALLY DANGEROUS WEATHER SITUATION. PEOPLE ARE URGED TO
REVIEW TORNADO SAFETY RULES AND KEEP ABREAST OF THE LATEST WEATHER
FORECASTS.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
ACTIVATION THIS AFTERNOON AND TONIGHT.

22

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:25 PM CDTSevere Thunderstorm WarningOUNWilbarger50 min
Apr 21, 2:59 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor61 min
Apr 21, 3:07 PM CDTSevere Thunderstorm WarningOUNWichita38 min
Apr 21, 3:14 PM CDTSevere Thunderstorm WarningOUNWichita61 min
Apr 21, 3:30 PM CDTSevere Thunderstorm WarningOUNArcher45 min
Apr 21, 4:05 PM CDTSevere Thunderstorm WarningOUNClay, Wichita55 min
Apr 21, 4:29 PM CDTSevere Thunderstorm WarningOUNArcher31 min
Apr 21, 4:34 PM CDTSevere Thunderstorm WarningOUNBaylor26 min
Apr 21, 4:49 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita56 min
Apr 21, 4:49 PM CDTSevere Thunderstorm WarningOUNClay56 min
Apr 21, 5:21 PM CDTSevere Thunderstorm WarningOUNWilbarger54 min
Apr 21, 5:45 PM CDTSevere Thunderstorm WarningOUNBaylor, Wichita, Wilbarger60 min
Apr 21, 6:44 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor46 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.